Matthew P. Goetz, MD, discusses adverse events associated with aromatase inhibitors.
Matthew P. Goetz, MD, consultant, Division of Medical Oncology, Department of Oncology, Mayo Clinic, discusses adverse events (AEs) associated with aromatase inhibitors (AIs).
Arthralgia, one of the main AEs of AIs, can be mild for some patients but intolerable in others. About one-third of patients experience arthralgia while on an AI and the pain for this AE is intolerable for about 10% to 15% of patients, resulting in the need to switch to a different AI or to a different class of drugs, explains Goetz.
Bone loss is another AE commonly seen in AIs. This is typically seen in the first year or so, when the most bone loss occurs, and eventually levels off. Several drugs are available to prevent bone loss, making this AE largely preventable, says Goetz.
The last AE that commonly occurs with the use of AIs includes vaginal dryness, which can lead to urinary tract infections, dyspareunia, and other sexual complications, and can also be troublesome to patients, concludes Goetz.